Virginia, 2012

Hail and Damaging Wind in Virginia, August 11, 2012

August 11, 2012 · NWS RNK · 2 events in 1 county or zone

The upper trough that had persisted across the Great Lakes and Ohio Valley region for much of the week had drifted east toward the eastern Great Lakes. C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The upper trough that had persisted across the Great Lakes and Ohio Valley region for much of the week had drifted east toward the eastern Great Lakes. The associated frontal system was nearly stationary from central Virginia into northwest North Carolina, or roughly from Washington D.C. to near Winston-Salem North Carolina. The frontal system remained the focus for isolated to scattered afternoon and evening shower and thunderstorm development. A supercell thunderstorm developed across southern Rockingham county North Carolina and moved quickly north-northeast into south central Virginia. The thunderstorm produced minor wind damage in Henry county Virginia. Penny-sized hail was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 11, 3:03 PM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 11, 3:03 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT SAT AUG 11 2012

.SYNOPSIS...
A SLOW MOVING FRONTAL BOUNDARY WILL FINAL PUSH INTO EASTERN
VIRGINIA AND NORTH CAROLINA OVERNIGHT TONIGHT...TAKING PRECIP
CHANCES TO THE EAST OF OUR AREA BY AFTER MIDNIGHT. DRIER HIGH
PRESSURE WILL BUILD IN AND LAST THROUGH MONDAY...RESULTING IN
COOLER NIGHTTIME TEMPERATURES. THE NEXT FRONTAL SYSTEM WILL
APPROACH FROM THE WEST ON TUESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
MOST SHOWER AND THUNDERSTORM ACTIVITY LOOKS TO REMAIN JUST SOUTH
AND EAST OF THE RNK FCST AREA FROM LATE AFTERNOON THROUGH THIS
EVENING. DEW PTS ARE STILL HEALTHY ALONG THE BLUE RDG AND TO THE
EAST...BUT LIMITED SUNSHINE TODAY HAS HELPED TO PREVENT ANY DEEPER
CONVECTION. SFC-BASE CAPE STARTING TO DROP BELOW 1000 WEST OF THE
BLUE RDG. CANT RULE OUT A STRAY SHOWER THROUGH EARLY EVENING...BUT
CHANCES ARE LOOKING DIMMER...SO IN THE GRIDS WILL ONLY KEEP A
MINIMAL SLIGHT CHC POP INTO NW NC MTNS...NRV..ADN ROANOKE VALLEYS
THROUGH THE REMAINDER OF THE AFTERNOON...AND NO MENTION OF
THUNDER...AND DROPPING QUICKLY EARLY THIS EVENING. ONLY MENTION OF
ISOLD TO SCT THUNDER CHCS FAR SOUTHEAST THROUGH ABOUT 10PM...AS
CURRENT TRENDS AND MODEL GUIDANCE SUGGESTING A BETTER PUSH
EASTWARD AND LOSS OF HEATING SHOULD QUICKLY KILL THUNDER CHANCES.
WHILE WATER VAPOR STILL HINTS AT S/WV BACKING SOME MOISTURE TOWARD
THE NORTH OVER THE NEXT 6-12 HOURS...NOT SEEING IT IN SFC DATA AND
NONE OF THE SHORT RANGE MODELS SUGGEST FURTHER DEVELOPMENT OF
CONVECTION ANYWHERE WEST OF PIEDMONT LATER THIS EVENING OR
OVERNIGHT...SO LOWERED POPS IN THOSE AREAS.

SOME STRATOCU MAY HAS FORMED BEHIND THE FRONT UNDER UPPER
LOW...WHICH MAY SNEAK INTO WESTERN UPSLOPE AREAS...THIS SHOULD
FADE WITH LOSS OF HEATING AND AS UPPER LOW WEAKENS AND LIFTS
NORTHEAST...SO AM EXPECTING CLEARING SKIES ACROSS MUCH OF AREA
OVERNIGHT EXCEPT FAR SOUTHEAST. DESPITE SOME THE DRIER DEW PTS
PUSHING IN...GROUND MSTR AND TIME OF YEAR SUGGESTS GOOD CHC FOR
VALLEY FOG IN FAVORED AREAS...AS DOES GUIDANCE...SO ADDED PATCHY
FOG TO FAVORED RIVER VALLEYS TOWARD MORNING IN WEST. LOWERED MIN
TEMPS A COUPLE DEGREES...BUT MAY NEED TO GO LOWER IN WEST...GIVEN
DEW PTS DOWN INTO TEH UPPER 40S IN GREENBRIER VALLEY. SUSPECT SOME
RECOVERY MAY OCCUR OVERNIGHT.

SFC HIGH BUILDS IN SUNDAY...AND OTHER THAN A FEW CU OVER THE
MTNS...SHOULD BE MOSTLY SUNNY DAY...BUT TEMPS PROBABLY WARMER
GIVEN MORE SUN AND DRIER DEW PTS. GONIF MAX TEMP FCST LOOKS GOOD
AND IS RIGHT IN LINE WITH ALL GUIDANCE...SO LEFT ALONE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 245 PM EDT SATURDAY...

HIGH PRESSURE WILL CONTINUE ACROSS THE AREA INTO MONDAY WITH DRIER
WEATHER AND SLIGHTLY COOLER TEMPERATURES...ESPECIALLY AT NIGHT.
SUNDAY NIGHT...LOWS IN THE LOW TO MID 50S IN THE MOUNTAINS AND
AROUND 60 TO LOWER 60S EAST OF THE BLUE RIDGE WILL BE COMMON. AS THE
SURFACE HIGH SHIFTS EAST...LOOK FOR A GRADUAL RETURN OF HIGHER DEW
POINTS AND MILDER TEMPERATURES. BY LATE MONDAY NIGHT...THERE MAY BE
ENOUGH MOISTURE FOR ISOLATED SHOWERS ACROSS THE FAR WESTERN PART OF
THE AREA. INCREASED CLOUD COVER IS VERY PROMISING THOUGH. ON
TUESDAY...A COLD FRONT WILL ENTER...AND THEN MOVE THROUGH THE
REGION. WE ARE EXPECTING INCREASED COVERAGE OF SHOWERS AND STORMS.
COVERAGE WILL BE GREATEST IN THE WEST DURING THE MORNING. BY THE
AFTERNOON...THE CONVECTION MAY JUMP THE LEE OF THE BLUE RIDGE WITH
DEVELOPMENT FOCUSED ALONG AND EAST OF A DANVILLE TO FARMVILLE LINE.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 115 PM EDT SATURDAY...

THE COLD FRONT WILL EXIT THE REGION TUESDAY NIGHT...TAKING THE BULK
OF ITS ASSOCIATED PRECIPITATION WITH IT. EARLY EVENING SHOWERS AND
STORMS WILL STILL BE POSSIBLE...ESPECIALLY IN THE EAST. IN THE
WEST...WE ARE EXPECTING LINGERING MOISTURE AND NORTHWEST UPSLOPE
FLOW TO HELP MAINTAIN SOME ISOLATED SHOWERS ACROSS SOUTHEAST WEST
VIRGINIA AND NEIGHBORING COUNTIES OF SOUTHWEST VIRGINIA.

WEDNESDAY INTO THURSDAY...PRIMARILY DRY WEATHER IS EXPECTED AS HIGH
PRESSURE BUILDS INTO...AND THEN EAST OF THE REGION. HPC SUGGESTS WE
MIGHT SEE SOME ISOLATED SHOWERS IN THE WEST AS MOISTURE POOLS NORTH
ON THE WEST SIDE OF THE HIGH AND DAYTIME HEATING TAKES PLACE. WILL
REFLECT THIS IN THE POP AND WEATHER GRIDS...BUT ITS LOW PROBABILITY
WILL NOT BE REFLECTED IN TEXT PRODUCTS AT THIS TIME.

FRIDAY INTO FRIDAY NIGHT...A COLD FRONT WILL ACROSS THE REGION.
ANTICIPATE INCREASED COVERAGE OF SHOWERS AND STORMS...ESPECIALLY
ALONG AND JUST IN ADVANCE OF THE FRONT. FOR SATURDAY...THE BEST
CHANCES OF PRECIPITATION WILL BE EARLY IN THE MORNING JUST BEHIND
THE DEPARTING FRONT. BY THE LATE AFTERNOON...ONLY ISOLATED SHOWERS
ARE EXPECTING AND SKIES WILL BE CLEARING.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AS OF 150 PM EDT SATURDAY...

AREA OF WIDESPREAD SHWRS AND THUNDERSTORMS SHOULD REMAIN SOUTHEAST
OF DAN THIS AFTERNOON...BUT SCATTERED SHOWERS MAY SNEAK INTO THAT
REGION LATER THIS AFTERNOON INTO EARLY EVENING. NOT THINKING IT
WILL BE ENOUGH COVERAGE TO WARRENT ANYTHING OTHER THAN VCTS AT
THIS TIME BUT WILL MONITOR. ELSEWHERE...GRADIENT OF SCATTERED
SHWRS AND ISOLD THUNDERSTORMS THAT ARE EXPECTED TO DEVELOP BY MID
AFTERNOON WILL BE NEAR TO PROBABLY JUST SOUTHEAST OF A LINE FROM
BCB TO ROA TO LYH...SO HAVE NOT MENTIONED ANY WEATHER THERE...BUT
AGAIN CANNOT COMPLETELY RULE OUT AN ISOLATED SHWR OR WEAK
THUNDERSTORM IN THOSE AREAS FROM MID TO LATE AFTERNOON. DRIER AIR
IN WV WILL RESULT IN ONLY A FEW CO OVER BLF AND LWB THROUGH THE AFTERNOON.

FRONTAL BOUNDARY ACROSS THE AREA SHOULD SLOWLY PUSH EAST
OVERNIGHT...WITH CLEARING SKIES ACROSS THE WEST...AND ANY
LINGERING PRECIP CHANCES IN AND AROUND DAN DIMISHING BY MIDNIGHT.
WITH CLEARING SKIES...GOOD RADIATION OVERNIGHT AND DESPITE LOWER
DEW PTS SLIDING IN...MOIST GROUND AND FAVORED TIME OF YEAR
SUGGESTS GOOD CHANCE FOR VALLEY FOG AT LWB...AND PROBABLY ALSO AT
BCB LATE. HAVE INCLUDED LIFR AT LWB AND IFR CONDITIONS AT BCB FOR A
FEW HOURS TOWARD MORNING. IF ANY CLOUDS LINGER ACROSS BCB AREA THE
FOG MAY NOT OCCUR...AND IS LIKELY TO BE MAINLY GROUND FOG BURNING
OFF VERY QUICKLY AFTER SUNRISE. SOME LIGHT FOG POSSIBLE AT DAN AND
LYH...WENT MVFR VSBY THERE...BUT MAY NEED TO GO LOWER AT DAN
DEPENDING ON AMOUNT OR RAINFALL THIS AFT/EVE AND IF ANY CLEARING
CAN OCCUR LATE.

BY SUNDAY...HIGH PRESSURE TO BUILD IN FROM THE NW WILL THEN
PROVIDE GOOD FLYING WEATHER THROUGH EARLY NEXT WEEK. ANOTHER
DISTURBANCE SHOULD BRING THE NEXT CHANCE OF ISOLATED SHOWERS AND
THUNDERSTORMS BY TUESDAY AND WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/SK
NEAR TERM...JH/SK
SHORT TERM...DS
LONG TERM...DS
AVIATION...JH/PM/SK
Hazardous weather outlook, Aug 11, 3:37 AM EST, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 AM EDT SAT AUG 11 2012

NCZ001>006-018>020-VAZ015>017-032-033-043>047-058-059-120845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
437 AM EDT SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

CLUSTERS OF THUNDERSTORMS COULD PRODUCE STRONG WINDS ALONG WITH
HAIL AND VERY HEAVY RAINFALL THROUGH LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>014-018>020-022>024-034-035-WVZ042>045-120845-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
437 AM EDT SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 11, 12:30 PM EST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT SAT AUG 11 2012

NCZ006-111800-
CASWELL NC-
130 PM EDT SAT AUG 11 2012

...A STRONG THUNDERSTORM WILL AFFECT CASWELL COUNTY...

AT 126 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PROSPECT
HILL...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR LEASBURG AROUND 155 PM.

LAT...LON 3624 7928 3643 7915 3643 7914 3629 7914
      3625 7915 3624 7916 3624 7925

DS
Special weather statement, Aug 11, 1:08 PM EST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
208 PM EDT SAT AUG 11 2012

NCZ005-006-111900-
CASWELL NC-ROCKINGHAM NC-
208 PM EDT SAT AUG 11 2012

...A THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE TO AFFECT
CASWELL AND ROCKINGHAM COUNTIES...

AT 205 PM EDT...SCATTERED THUNDERSTORMS HAD MOVED JUST EAST OF
CASWELL COUNTY AND HAD PRODUCE A QUICK 1 TO TWO INCHES OF RAIN IN
ABOUT AN HOUR ACROSS FAR SOUTHEAST CASWELL COUNTY. MEANWHILE...ADDITIONAL
SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST FROM NEAR GREENSBORO
AND MAY MOVE OVER SOUTHERN PORTIONS OF ROCKINGHAM COUNTY AND
SOUTHERN CASWELL COUNTY...CAUSING ADDITIONAL HEAVY RAINFALL.

THIS HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS NEXT STORM WILL BE NEAR CAMP SPRINGS AROUND 220 PM...JERICHO
AROUND 250 PM...BAYNES AROUND 255 PM AND HIGHTOWERS AROUND 300 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3624 7975 3626 7976 3654 7917 3654 7914
      3648 7913 3629 7914 3624 7916 3625 7953
      3624 7954 3624 7963

SK
Special weather statement, Aug 11, 5:05 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT SAT AUG 11 2012

NCZ004-005-112230-
ROCKINGHAM NC-STOKES NC-
605 PM EDT SAT AUG 11 2012

...A STRONG THUNDERSTORM WILL AFFECT ROCKINGHAM AND SOUTHEASTERN
STOKES COUNTIES...

AT 600 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF WALNUT COVE...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND VERY HEAVY RAIN CAN BE EXPECTED WITH THIS
THUNDERSTORM. FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL AFFECT BELLEWS LAKE...ELLISBORO...AND INTELLIGENCE.

LAT...LON 3626 8024 3655 7986 3654 7985 3640 7967
      3625 7998

RAB
Special weather statement, Aug 11, 6:21 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 PM EDT SAT AUG 11 2012

NCZ005-VAZ043-120000-
HENRY VA-ROCKINGHAM NC-
721 PM EDT SAT AUG 11 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEAST HENRY AND NORTHWEST
ROCKINGHAM COUNTIES...

AT 717 PM EDT...A STRONG THUNDERSTORM WAS LOCATED BETWEEN PRICE AND
STONEVILLE...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR PRICE AROUND 735 PM...RIDGEWAY AROUND 750 PM
AND MARTINSVILLE AIRPORT AROUND 800 PM.

LAT...LON 3641 7997 3646 8003 3650 8003 3679 7986
      3667 7968 3659 7970

RAB

The radar

The Roanoke radar (KFCX), 60 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Henry

When
August 11, 6:30 PM EST
Where
Henry County, 4 mi WSW of Ridgeway
Measured
0.75 in hail
Reported by
911 Call Center
Coordinates
36.558, -79.937

Thunderstorm Wind, Henry

When
August 11, 6:34 PM EST
Where
Henry County, 0.37 mi ESE of Ridgeway
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
36.579, -79.864

A trained storm spotter reported that two trees were down across a local road west of Ridgeway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409489, 409490.